Posted

AUTHOR’S NOTE: This is part 9 in a series of blog updates on my health status.

There was a lot of Finger Danger this week as I worked my way through more medical appointments and disappointments with the ‘ologists.

My ophthalmologist confirmed that my scratched cornea is slowly healing, which is good news, but he also told me I need to continue using eye drops 6-8 times per day and using eye lubricant and taping my eye shut at night until I’m able to blink my left eye again. This slow recovery from Bell’s Palsy could go on for months. My cranial nerve and facial muscles are starting to bring back my smile— oh, how I miss my smile—but my left eye refuses to blink. Thankfully, the side effects of Bell’s Palsy won’t include permanent resting bitchy face, but the side effects of the “cornea care program” include the loss of the eyelashes and eyebrows due to the taping protocol. I get stranger and stranger looking with each passing night. Another issue with this protocol is that our kittens are fascinated by the tape. They now spend much of each night trying to pull the tape off my face. Good times. Not really.

My next appointment was with the dermatologist to decide on the treatment for the insanely itchy and unsightly dermatitis on my lower legs, an autoimmune issue that was resolved with higher doses of prednisone I was taking for other issues this spring. Given how difficult it is to control my blood sugars while on higher doses, this is not a good long-term treatment.

I went to this week’s appointment confident the dermatologist would have a wonderful alternative. Sadly, the treatment he recommended comes with multiple side effects, including liver damage and increased risk of skin cancer. With a very stern look on his face he told me, “While on this drug, possibly for the rest of your life, you won’t be able to drink alcohol or spend time in the sun.” WTF, I thought? My favorite hobby is day drinking in the pool. Clearly, this drug is not for me.

I asked about alternatives, and he said there are other drugs, but they all have worse side effects. Like what, I wondered. But I didn’t ask. He went on to say that prescriptions are written one week at a time and the only way to get the next prescription is to have labs drawn weekly. It was starting to feel like a cult to me. I said no thank you and left his office feeling exhausted and frustrated. Finger Danger ensued as a drove home.

Meanwhile, my rheumatologist is thinking hydroxychloroquine may be the best initial treatment for my rheumatoid arthritis. I told her I thought a shot of bleach with crushed lightbulbs might be a better option. She doesn’t think I’m funny, but I think I’m hilarious, likely another side effect from all this medical drama. Honestly, my sense of humor is what keeps me going most days.